Kentucky, 2012

Damaging Winds in Kentucky, July 8, 2012

July 8, 2012 · NWS JKL · 16 events in 9 counties and zones

Scattered strong to severe thunderstorms downed trees and power lines across eastern Kentucky during the afternoon and evening hours of July 8th. The worst damage occurred in Pulaski county where numerous trees were blown down and roofs were removed from several buildings in Mount Victory.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong to severe thunderstorms downed trees and power lines across eastern Kentucky during the afternoon and evening hours of July 8th. The worst damage occurred in Pulaski county where numerous trees were blown down and roofs were removed from several buildings in Mount Victory.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 8, 1:48 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 8, 1:48 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
248 PM EDT SUN JUL 8 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 248 PM EDT SUN JUL 8 2012

A COLD FRONT STILL ALONG THE OHIO RIVER CONTINUES TO BE THE FOCUS FOR
THE PERIOD. CONVECTION HAS RAMPED UP IN THE LAST HOUR AND EXPECT THIS
ACTIVITY TO CONTINUE DEVELOPING AND STRENGTHENING OVER THE COURSE OF
THE AFTERNOON AND INTO THE EVENING AS THE FRONT SLOWLY SAGS SOUTH.
FCST SOUNDINGS STILL INDICATE A GOOD POTENTIAL FOR STORMS TO OUTFLOW
WITH GUSTO AND WILL CONTINUE TO HIGHLIGHT DAMAGING WINDS AS A PRIMARY
THREAT THROUGH THE OVERNIGHT HOURS. STILL CANNOT COMPLETELY RULE OUT
SOME HAIL WITH ANY STORMS THIS AFTERNOON AND TONIGHT GIVEN THE
PARAMETERS SEEN IN BOTH THE NAM AND GFS BUFR SOUNDINGS...THOUGH A
LACK OF SHEAR ALONG WITH RIDICULOUSLY HIGH WET BULB ZERO HEIGHTS WOULD
SEEM TO PRECLUDE THIS THREAT. FINALLY...DESPITE THE PERSISTENT
DROUGHT CONDITIONS...ANTICIPATED DEEP WARM CLOUD PROCESSES COMBINED
WITH PWATS APPROACHING 2 INCHES COUPLED WITH SINGLE DIGIT FCST STORM
MOTIONS THOUGH MONDAY NIGHT WILL CERTAINLY PORTEND A THREAT FOR
LOCALIZED...SHORT FUSED HYDRO ISSUES.

TEMPERATURES WILL BE A RELATIVE NON ISSUE TONIGHT WITH LOWS AIMING
FOR THE LOW 70S....AND LOOK TO BEGIN RETURNING TO MORE NORMAL RANGES
ON MONDAY WITH HIGHS EXPECTED TO REMAIN BELOW 90 FOR THE FIRST TIME
IN OVER A WEEK AND OVERNIGHT LOWS IN THE MID TO UPPER 60S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)

THE LONG TERM FORECAST DISCUSSION WILL BE ISSUED SHORTLY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 127 PM EDT SUN JUL 8 2012

VFR CONDITIONS ARE EXPECTED TO CONTINUE THRU THE FIRST FEW HOURS OF
THE PERIOD. HOWEVER...TSTMS ARE BEGINNING TO DEVELOP OVER CNTRL KY
AND EXPECT ACTIVITY TO BEGIN TO IMPACT TERMINALS OF ERN KY BY 20-21Z.
OUTSIDE OF ANY STORMS...CIGS LOOK TO REMAIN VFR THROUGH 00Z. CIGS
ARE EXPECTED TO DROP INTO MVFR WITH VSBYS POSSIBLY DROPPING INTO IFR
OR WORSE IN AND AROUND ANY OF THE HEAVIER DOWNPOURS. WINDS WILL BE
THE PRIMARY CONCERN THROUGH THE PERIOD AS ANY STORMS THROUGH 12Z WILL
HAVE THE POTENTIAL TO PRODUCE WIND GUSTS AROUND 30 KTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...MB
LONG TERM...
AVIATION...MB
Hazardous weather outlook, Jul 8, 2:36 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT SUN JUL 8 2012

KYZ044-050>052-058>060-068-069-104-106>114-119-120-092245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...INEZ...PIKEVILLE
336 PM EDT SUN JUL 8 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING AS A COLD FRONT CONTINUES TO PUSH SOUTH INTO
THE REGION. DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY THREATS WITH ANY THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME SLOW MOVING STORMS MAY PRODUCE LOCALIZED FLASH FLOODING FROM
THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...LARGE HAIL WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

TEMPERATURES ACROSS THE AREA WILL NOT BE AS HOT AS IN RECENT DAYS
THIS AFTERNOON BUT ABNORMAL MAX TEMPERATURES STILL WILL BE PRESENT
TODAY. PLEASE SEE THE LATEST SDFNPWJKL FOR MORE INFORMATION ABOUT THE
HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ALSO WILL BE POSSIBLE ACROSS PARTS OF EASTERN KENTUCKY
FROM MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO REPORT ANY THUNDERSTORM WIND
DAMAGE...LARGE HAIL...OR INSTANCES OF FLOODING THIS AFTERNOON AND
INTO TONIGHT.

KYZ079-080-083>088-115>118-092245-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-PERRY-CLAY-
LESLIE-LETCHER-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...HAZARD...MANCHESTER...HYDEN...WHITESBURG
336 PM EDT SUN JUL 8 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING AS A COLD FRONT CONTINUES TO PUSH SOUTH INTO
THE REGION. DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL ARE THE
PRIMARY THREATS WITH ANY THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME SLOW MOVING STORMS MAY PRODUCE LOCALIZED FLASH FLOODING FROM
THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...LARGE HAIL WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

TEMPERATURES ACROSS THE AREA WILL NOT BE AS HOT AS IN RECENT DAYS
THIS AFTERNOON BUT ABNORMAL MAX TEMPERATURES STILL WILL BE PRESENT
TODAY. PLEASE SEE THE LATEST SDFNPWJKL FOR MORE INFORMATION ABOUT THE
HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ALSO WILL BE POSSIBLE ACROSS PARTS OF EASTERN KENTUCKY
FROM MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO REPORT ANY THUNDERSTORM WIND
DAMAGE...LARGE HAIL...OR INSTANCES OF FLOODING THIS AFTERNOON AND
INTO TONIGHT.

MB

In the hours before

Special weather statement, Jul 8, 2:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
317 PM EDT SUN JUL 8 2012

KYZ044-082000-
FLEMING-
317 PM EDT SUN JUL 8 2012

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTY
THROUGH 400 PM EDT SUNDAY AFTERNOON...

   FLEMING.

AT 317 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
WALLINGFORD...OR 7 MILES EAST OF FLEMINGSBURG...MOVING EAST AT 10
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PLUMMERS
LANDING AROUND 340 PM EDT...MUSES MILLS AROUND 350 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR EASTERN KENTUCKY.

JACOBSON

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
July 8, 2:45 PM EST
Where
Fleming County, 2.13 mi NW of Muses Mills
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.370, -83.550

Numerous trees were blown down and the roof of porch was damaged.

Thunderstorm Wind, Fleming

When
July 8, 2:55 PM EST
Where
Fleming County, 1.08 mi E of Plummers Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.300, -83.530

One tree was blown down on Highway 32.

Thunderstorm Wind, Morgan

When
July 8, 4:27 PM EST
Where
Morgan County, 0.69 mi N of Rexville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.830, -83.370

Trees and power lines were blown down on Hwy 203.

Thunderstorm Wind, Morgan

When
July 8, 4:30 PM EST
Where
Morgan County, 0.55 mi E of Woodsbend
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.920, -83.340

Trees were blown down along Hwy 705.

Thunderstorm Wind, Wolfe

When
July 8, 4:35 PM EST
Where
Wolfe County, 0.88 mi SE of Toliver
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.810, -83.460

A tree fell and broke a power line and a power pole.

Thunderstorm Wind, Jackson

When
July 8, 6:15 PM EST
Where
Jackson County, 0.88 mi SW of Mc Kee
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.420, -84.010

One tree was blown down on Hwy 89 south.

Thunderstorm Wind, Pulaski

When
July 8, 6:17 PM EST
Where
Pulaski County, 0.55 mi W of Mt Victory
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.030, -84.390

Multiple trees were blown down and the roofs of several buildings were blown off in Mount Victory.

Thunderstorm Wind, Pulaski

When
July 8, 6:51 PM EST
Where
Pulaski County, 0.55 mi E of West Somerset
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.080, -84.610

Trees were blown down on Gentry Lane in Somerset.

Thunderstorm Wind, Pulaski

When
July 8, 6:51 PM EST
Where
Pulaski County, Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.100, -84.600

A tree fell onto a house on May St.

Thunderstorm Wind, Pulaski

When
July 8, 6:55 PM EST
Where
Pulaski County, 0.88 mi SW of Etna
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
37.220, -84.580

Trees were blown down near the intersection of Hwy 39 and Country Acres Dr.

Thunderstorm Wind, Pulaski

When
July 8, 7:00 PM EST
Where
Pulaski County, 1.3 mi WNW of Norwood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.160, -84.640

Power lines were blown down on Hwy 1247 south of Science Hill.

Thunderstorm Wind, Wayne

When
July 8, 7:00 PM EST
Where
Wayne County, Wait
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.770, -84.980

Trees were blown down and power lines were blown down and onto a house in the Zula and Alpha communities.

Thunderstorm Wind, Pulaski

When
July 8, 7:14 PM EST
Where
Pulaski County, 0.55 mi E of Ferguson
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.070, -84.590

Trees were blown down near the intersection of Gover Lane and Murphy Avenue.

Thunderstorm Wind, McCreary

When
July 8, 8:15 PM EST
Where
McCreary County, 1.38 mi N of Hollyhill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.690, -84.320

Two trees were blown down on Hwy 1673.

Thunderstorm Wind, Bell

When
July 8, 8:25 PM EST
Where
Bell County, 0.55 mi E of Jayem
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.720, -83.660

One tree was blown down on Page Cuttoff Rd.

Thunderstorm Wind, Harlan

When
July 8, 9:25 PM EST
Where
Harlan County, Rio Vista
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.850, -83.350

One tree was blown down on Hwy 840.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389502, 389503, 389504, 389505, 389506, 389507, 389508, 389509, 389517, 389510, 389511, 389512, 389513, 389514, 389515, 389516.